The danger of overdosing on common over-the-counter (OTC) drugs is a more significant problem that many people realize.
Nonsteroidal anti-inflammatory drugs (aka NSAIDs) are great for headaches but if not taken as directed, can lead to acute gastrointestinal bleeding, ulcers, and death.
According to a report by the National Center for Biotechnology Information, for the U.S. National Library of Medicine, NSAIDs are known to hospitalize over 100,000 people each year. Overdoses, incorrect usage or dosing and accidental mixing with other drugs cause the deaths of over 16,000 people every year, in the US alone.
Keep yourself and your family safe by knowing which OTC drugs to be careful with:
Ibuprofen is the first of the NSAID's found on our list. While recommended by doctors for treating headaches, muscle aches, back aches, menstrual pain, minor arthritis and other joint pain, make sure you're following the dosage directions.
Ibuprofen overdosing can lead to symptoms like shallow breathing, fainting, nausea and vomiting, stomach ache, drowsiness, bloody stools, liver damage and coma. There's also a high risk of overdosing unknowingly by taking Advil when you've already taken another medicine (like cold medicine that has ibuprofen as an ingredient).
Also in the NSAID category, Naproxen is the key ingredient found in Aleve. While two a day will keep you pain-free all day long, excessive use can lead to heart damage.
Naproxen works more slowly than ibuprofen but, as advertised, can offer up to 12 hours of relief with one dose. If you are taking them regularly, talk to your healthcare provider to find out what other meds to avoid. The Aleve website also cautions to not take Aleve for 10 consecutive days.
Symptoms of a Naproxen overdose include bleeding under the skin, muscle tremors, lethargy, restlessness, or confusion and other sever symptoms.
Lidocaine is the key ingredient that provides local topical pain relief. While it's difficult to overdose on a topical cream, excessive (or improper) usecan causeirregular heartbeats, breathing difficulty, seizures, and even coma.
Other commonly used brand name(s) with lidocaine include Anestacon, Burnamycin, Lida Mantle, Lidoderm, Solarcaine Cool Aloe, Solarcaine First Aid Lidocaine Spray, Topicaine, and Xylocaine.
Even if an aspirin a day "keeps the doctor away," you need to make sure you're not overdosing accidentally.
Aspirin poisoning can start with tinnitus (ringing in your ears), and impaired hearing then moves on to hyperventilation, vomiting, dehydration, fever, double vision, feelings of faintness, coma and death.
Dextromethorphan is the main ingredient in most cough medicines. Extreme doses can induce a hallucinogenic state, making it an inexpensive and easily obtainable way for teenagers to get high (and overdose).
Other symptoms of overdosing are blurred vision, confusion, dizziness, drowsiness, severe nausea and vomiting, unsteadiness, reduces breathing rate, severe excitement or nervousness.
These salts make for a soothing bath to soak sore and aching muscles, but also can be used as an FDA-approved laxative (thanks to the magnesium sulfate).
But, be aware. High doses will cause ruptures to the intestinal walls that can lead to infection. The salts may also combine dangerously with other things you've consumed, including coffee.
Overdose symptoms can also include extreme drowsiness, fainting, flushed skin, feeling overheated, nausea or vomiting.
If you think Epsom Salt may be something you'd like to try, check with your doctor to see if anything else you are taking may cause an adverse effect.
Acetaminophen, your once-a-month best friend, has the same active ingredient found in Tylenol. Like Aspirin, this one can also lead to severe side effects and even death if combined with other doses or if taken too much (or too often).
This favorite OTC pain and fever reducer contains the active ingredient Acetaminophen, which is found in many other cold and flu OTC formulas ... making it easily to accidentally overdose.
For instance, if you take Tylenol for a headache, then a multi-symptom cold medicine for your other issues, you'll be well past the maximum dosage. Continue this for an extended period and you could end up with more pain, or even death.
The initial symptoms of an acetaminophen overdose include loss of appetite, nausea, and vomiting, stomach aches, confusion, weakness, and sweating. Continued symptoms include dark urine, yellowing of your skin and yellowing of the whites of your eyes.
Overall, when taken correctly, each of these medicines can make your quality of life much better, but, please make sure you check labels to see what the active ingredients are. This simple step will help to ensure you don't end up accidentally poisoning yourself, or worse. When in doubt, talk to your doctor.